Missouri, 2021Winter Storm in Missouri, January 1, 2021
January 1, 2021 · NWS LSX · 17 events in 17 counties and zones
A surface low occluded prior to it reaching the forecast area with a new surface low developing and tracking further east. This lead to cooler surface temperatures and a cooler warm nose aloft, which impacted precipitation accumulations and types for portions of the forecast area.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low occluded prior to it reaching the forecast area with a new surface low developing and tracking further east. This lead to cooler surface temperatures and a cooler warm nose aloft, which impacted precipitation accumulations and types for portions of the forecast area. Wintry mix at the onset of precipitation changed over to freezing rain. The impacts of the cooler surface temperatures kept the precipitation type as freezing rain a bit longer and this lead to higher ice accumulation amounts across the forecast area. This was particularly notable in portions of central and northeastern Missouri, where up to four tenths of an inch of icing occurred. As the system exited region, the precipitation transitioned to some sleet and snow before ending.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 31, 10:58 PM CST, 1 hour 2 minutes earlier.
Area forecast discussion, Dec 31, 10:58 PM CST, 1 hour 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1058 PM CST Thu Dec 31 2020
.UPDATE...
Issued at 804 PM CST Thu Dec 31 2020
A band of wintry precipitation has moved north into southeast
Missouri and the far southern reaches of the CWA ahead of the
previous forecast. This band is expected to make it to the St.
Louis metro/Columbia metro region around 04Z. While the leading
edge of this precipitation could start as snow or a wintry mix, it
is anticipated to quickly transition to freezing rain. Freezing
rain has been reported in Farmington, MO with this first band.
A brief break in precipitation is possible after this first shot
of wintry mix/freezing rain, however the gap in reflectivity has
been filling in over the past hour. I cannot rule out light
precipitation falling in the gap between the first round of
precipitation and the second, more robust round overnight.
MRM
&&
.SHORT TERM... (Through Late Friday Night)
Issued at 303 PM CST Thu Dec 31 2020
***A significant winter storm is expected for portions of the area***
Thursday evening into the overnight hours, a closed low will make
its way out of the Southern Plains toward the Middle Mississippi
Valley. Recent model trends have the associated surface low
occluding prior to it reaching the CWA with a new surface low
developing and tracking further east. This has lead to cooler
surface temperatures and a cooler warm nose aloft, which has
impacted precipitation accumulations and types for portions of the
CWA. Overall, the timing of the system remains on track from last
night's forecast - precipitation will enter southern Missouri and
southern Illinois shortly before midnight and continue pushing
northward through the overnight and morning hours. A wintry mix is
possible at the onset of precipitation, but precipitation will
quickly change over to freezing rain. The impacts of the cooler
surface temperatures is that now freezing rain will take longer to
change over to rain Friday morning, and this has lead to higher
ice accumulation amounts across the CWA. This is particularly
notable in portions of central and northeastern Missouri, where
confidence has increased that values of 0.25-0.35 inches with
locally higher amounts will be reached. This area of higher ice
totals has expanded southeastward, so we have expanded the Winter
Storm Warning to account for this threat. Ice accumulations across
the rest of the CWA will be on the order of 0.1-0.25 inches. In
areas with greater ice accumulation totals, gusty winds of 15-25
mph may cause minor tree damage.
For portions of northeastern Missouri, the colder forecast has
allowed for the threat of ice to diminish, but increased the threat
of sleet and snow. Between the initial precipitation shield and
then the departing low's deformation zone, sleet totals look to be
just over a half inch with snow accumulation totals of 2-3 inches
possible in this part of the CWA.
Elmore
.LONG TERM... (Saturday through Next Thursday)
Issued at 303 PM CST Thu Dec 31 2020
(Saturday - Saturday Night)
Saturday's forecast remains largely unchanged. Aloft, a shortwave
will pass south/southeast of the CWA through the Ohio Valley during
the day providing lift. Available moisture looks to be enough for
light precipitation to occur across the CWA, but there are still
minor differences in the placement of slightly higher moisture
relative to the CWA. However, temperature profiles have been fairly
consistent, so I continue to have confidence that snow will be the
predominant precipitation type. This will mainly impact the northern
2/3rds of the CWA where up to around an inch of snow is possible.
Further south into portions of southeastern Missouri and southwest
Illinois, a rain/snow mix will be possible.
(Sunday - Thursday)
The forecast for this portion of the period remains on track with
previous forecast issuances. Through Tuesday, dry weather will
prevail as temperatures gradually warm to nearly 10 degrees above
climatological norms. A system is still forecast to impact the
Middle Mississippi Valley on Wednesday, but unsurprisingly,
deterministic and ensemble guidance still differ in the details. One
thing I am confident of at this point is precipitation from this
system being predominantly rain.
Elmore
&&
.AVIATION... (For the 06z TAFs through 06z Friday Night)
Issued at 1048 PM CST Thu Dec 31 2020
The winter weather system dominating this TAF period has moved
into the region quicker than originally anticipated. Where
precipitation has started falling, flight conditions will rapidly
deteriorate from VFR to MVFR and eventually IFR and alternate
minimums. Flight conditions will not improve until the winter
weather system has moved out of the area tomorrow evening.
Light freezing rain is already falling at KCOU and the
St. Louis metro terminals, including KSTL. Wintry precipitation is
expected to continue moving northward overnight, reaching KUIN by
the early morning hours. Precipitation at KUIN is expected to
start as a wintry mix, including freezing rain and sleet, before
transitioning to freezing rain by mid-morning.
Freezing rain is anticipated to continue into the morning before
transitioning to rain at the St. Louis metro terminals, including
KSTL. Cooler air will linger longer at KCOU and KUIN, and
freezing rain is expected to transition to a wintry mix during the
afternoon/early evening tomorrow.
MRM
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until noon CST Friday for Crawford MO-
Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
Saint Charles MO-Saint Francois MO-Saint Louis City MO-
Saint Louis MO-Sainte Genevieve MO-Washington MO.
Winter Storm Warning until 3 PM CST Friday for Audrain MO-Boone
MO-Callaway MO-Cole MO-Gasconade MO-Lincoln MO-Moniteau MO-
Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Warren MO.
Winter Storm Warning from 3 AM to 9 PM CST Friday for Knox MO-
Lewis MO-Marion MO-Shelby MO.
IL...Winter Weather Advisory until noon CST Friday for Bond IL-
Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
Macoupin IL-Madison IL-Marion IL-Monroe IL-Montgomery IL-
Randolph IL-Saint Clair-Washington IL.
Winter Storm Warning until 3 PM CST Friday for Pike IL.
Winter Storm Warning from 3 AM to 9 PM CST Friday for Adams IL-
Brown IL.
&&
WFO LSXHazardous weather outlook, Dec 31, 2:46 PM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
246 PM CST Thu Dec 31 2020
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
246 PM CST Thu Dec 31 2020
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Tonight.
A wintry mix of primarily freezing rain and sleet is likely tonight.
Please see the winter storm warning and winter weather advisory for
more details.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A wintry mix will continue through Friday evening across portions of
the area. Please see the winter storm warning and winter weather
advisory for more details.
Light snow accumulations are possible Saturday afternoon and evening
across portions of the area.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report precipitation type and any snow,
sleet, or freezing rain accumulations to the National Weather Service.
Byrd
In the hours before
Local storm report, Dec 31, 10:32 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1032 PM CST THU DEC 31 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM FREEZING RAIN 1 WNW OLD MINES 38.02N 90.79W
12/31/2020 E0.10 INCH WASHINGTON MO TRAINED SPOTTER
LIGHT GLAZE OF ICE WITH TEMPERATURE OF 23
DEGREES.
&&
BRITTWinter Storm, Gasconade
- When
- January 1, 12:00 AM CST to 3:30 PM CST
- Where
- Gasconade forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.441, -91.508 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Gasconade County after midnight and persisted through 6 am, then a bit of a break before light snow developed and moved in around Noon. Overall a quarter of an inch of ice accumulation with up to half an inch of snow on top.
Winter Storm, Osage
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Osage forecast zone
- Reported by
- Public
- Coordinates
- 38.460, -91.862 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Osage County after midnight and persisted through 530 am, then a bit of a break before light snow developed and moved in around Noon. Overall three tenths of an inch of ice accumulation with up to half an inch of snow on top.
Winter Storm, Franklin
- When
- January 1, 12:00 AM CST to 3:30 PM CST
- Where
- Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.411, -91.075 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Franklin County after midnight and persisted through 6 am, then a bit of a break before light snow developed and moved in around Noon. Overall a quarter of an inch of ice accumulation, especially over the western portions of the county.
Winter Storm, Cole
- When
- January 1, 12:00 AM CST to 3:00 PM CST
- Where
- Cole forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.505, -92.282 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Cole County after midnight and persisted through 530 am, then a bit of a break before light snow developed and moved in around Noon. Overall three tenths of an inch of ice accumulation.
Winter Storm, Moniteau
- When
- January 1, 12:00 AM CST to 2:30 PM CST
- Where
- Moniteau forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.633, -92.583 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Moniteau County after midnight and persisted through 5 am, then a bit of a break before light snow developed and moved in around Noon. Overall three tenths of an inch of ice accumulation.
Winter Storm, Audrain
- When
- January 1, 12:30 AM CST to 4:00 PM CST
- Where
- Audrain forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.216, -91.842 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Audrain County after 1230 am and persisted through 630 am, then a bit of a break before light snow developed and moved in around 130 pm. Overall at least three tenths of an inch of ice accumulation.
Winter Storm, Montgomery
- When
- January 1, 12:30 AM CST to 4:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.942, -91.470 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Montgomery County after 1230 am and persisted through 6 am, then a bit of a break before light snow developed and moved in around 1 pm. Overall at least three tenths of an inch of ice accumulation, especially across northern portions of Montgomery County.
Winter Storm, Boone
- When
- January 1, 1:00 AM CST to 4:00 PM CST
- Where
- Boone forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 38.991, -92.310 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Boone County after midnight and persisted through 630 am, then a bit of a break before light snow developed and moved in around 1 pm. Overall around three tenths of an inch of ice accumulation with up to half an inch of snow on top. There were several reports of power lines knocked down as well as several trees.
Winter Storm, Callaway
- When
- January 1, 1:00 AM CST to 4:00 PM CST
- Where
- Callaway forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.836, -91.926 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Callaway County after 1 am and persisted through 630 am, then a bit of a break before light snow developed and moved in around 1 pm. Overall up to three tenths of an inch of ice accumulation with dusting of snow on top.
Winter Storm, Lincoln
- When
- January 1, 1:00 AM CST to 4:30 PM CST
- Where
- Lincoln forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.058, -90.960 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Lincoln County after 1 am and persisted through 630 am, then a bit of a break before light snow developed and moved in around 1 pm. Overall at least three tenths of an inch of ice accumulation, especially across northern portions of Lincoln County.
Winter Storm, Pike
- When
- January 1, 1:30 AM CST to 4:30 PM CST
- Where
- Pike forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.344, -91.171 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Pike County after 130 am and persisted through 730 am, then a bit of a break before light snow developed and moved in around 130 pm. Overall four tenths of an inch of ice accumulation.
Winter Storm, Monroe
- When
- January 1, 1:30 AM CST to 4:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.496, -92.001 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Monroe County after 130 am and persisted through 7 am, then a bit of a break before light snow developed and moved in around 2 pm. Overall between a quarter to half of an inch of ice accumulation.
Winter Storm, Ralls
- When
- January 1, 1:30 AM CST to 4:30 PM CST
- Where
- Ralls forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.528, -91.522 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Ralls County after 130 am and persisted through 730 am, then a bit of a break before light snow developed and moved in around 2 pm. Overall four tenths of an inch of ice accumulation.
Winter Storm, Marion
- When
- January 1, 2:00 AM CST to 4:30 PM CST
- Where
- Marion forecast zone
- Reported by
- Social Media
- Coordinates
- 39.806, -91.622 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Marion County after 2 am and persisted through 730 am, then a bit of a break before light snow developed and moved in around 230 pm. Overall at least a quarter of an inch of ice accumulation and an inch of snow accumulation on top. Numerous tree limbs broke off due to the weight of the ice across the county.
Winter Storm, Shelby
- When
- January 1, 3:00 AM CST to 4:00 PM CST
- Where
- Shelby forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.798, -92.077 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Shelby County after 3 am and persisted through 7 am, then a bit of a break before light snow developed and moved in around 2 pm. Overall between a quarter to half of an inch of ice accumulation.
Winter Storm, Lewis
- When
- January 1, 4:00 AM CST to 7:00 PM CST
- Where
- Lewis forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.097, -91.722 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Lewis County after 4 am and persisted through 8 am, then a bit of a break before light snow developed and moved in around 3 pm. Overall a quarter of an inch of ice accumulation with up to seven tenths of an inch of sleet on top.
Winter Storm, Knox
- When
- January 1, 4:30 AM CST to 4:00 PM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.128, -92.148 (the zone’s center; the record gives no point)
Widespread freezing rain moved into Knox County after 430 am and persisted through 730 am, then a bit of a break before light snow developed and moved in around 2 pm. Overall between a quarter to half of an inch of ice accumulation.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, January 1, 20211 death · 1 event
- Winter Storm and Winter Weather in Missouri, January 1, 2021$545,000 · 29 events
- Tornadoes and Damaging Wind in Georgia, January 1, 2021$203,000 · EF1 · 5 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$120,000 · 12 events
- Drought in New Mexico, January 1 to 31, 202141 events
- Winter Storm and Winter Weather in Kansas, January 1, 2021$50,000 · 3 events
- Winter Weather in Indiana, January 1 to 2, 202124 events
- Winter Storm in Missouri, January 1, 202122 events
- Ice Storm and Winter Weather in Illinois, January 1, 202122 events
- Drought in Colorado, January 1 to 31, 202121 events
- Drought in Nebraska, January 1 to 31, 202120 events
- Drought in Texas, January 1 to 31, 202119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 937629, 937632, 937638, 937674, 937675, 937636, 937676, 937628, 937673, 937677, 937631, 937667, 937672, 937633, 937665, 937630, 937664.